This nursing care plan for hypertension features a patient presents to the hospital after having a blood pressure reading of 195/125 mmHg at his primary care office. He is 72 years old Caucasian male with a history of hypertension, MI with CABG (2012), T2DM, and hyperlipidemia. He indicates that his primary care provider was concerned that he may be at risk of having another cardiovascular event. As of right now he does not have any chest pain at rest but does report a mild headache. His at home medication regimen includes metformin 1000mg po twice daily, glipizide 2.5 mg PO daily, rosuvastatin 20mg po daily, lisinopril 10 mg PO daily, warfarin 2mg PO daily, and low dose 81mg chewable aspirin. He states that he has been on vacation with family for a month and ran out of his high blood pressure medication two weeks ago. Current vital signs: BP 205/125 mmHg, HR 55 BPM, O2 sat 94 %, temperature 98.7’F, and RR of 13. His INR is 1.3 and his lipids are WNL.
Patient presents with hypertensive emergency as evidenced by a systolic reading of > 180 mmHg and diastolic > 120 mmHg. Bradycardia which is secondary to hypertensive episode. Other signs include reports of a mild headache which could be due to hypertension.
Patient presents to the hospital after a concerning reading at his physician’s office. He reports concern because of he had an MI several years ago. He indicated that he has missed many doses of lisinopril over the last couple of weeks because he was on vacation and forget to get an extra refill to take with him. He does not have vision disturbances but does report having a mild headache. He does not monitor his blood pressure at home since he thought that it was “under control”. Contributing factors for hypertensive episode includes T2DM, history of MI, and missed doses of antihypertensive medications.
This patient has an increased risk of a cardiovascular event as a result of having a previous MI, hyperlipidemia, and hypertension. This is a hypertensive emergency-based BP readings of 205/125 mmHg with secondary bradycardia 55 BPM. Patient takes metformin 1000mg po twice daily, glipizide 2.5 mg PO daily, rosuvastatin 20mg po daily, lisinopril 10 mg PO daily, warfarin 2mg PO daily, and low dose 81mg chewable aspirin PO daily.
Goals of therapy:
- Reduce blood pressure acutely to < 140/90 and eventually to <130/80 mmHg per 2017 ACC guidelines for patients with diabetes.
- Symptomatic resolution of headache should also be observed within a day of treatment.
It is likely that patients will present with complications like the case in this nursing care plan for hypertension during your practice. It is a good idea to develop an understanding of important interventions you may be involved in providing.
- Patient should be initiated on a medication with vasodilatory properties. Examples includes nitrates (nitroglycerin, nitroprusside), non-dihydropyridine calcium channel blockers (nicardipine, amlodipine), and hydralazine. Beta blockers and dihydropyridine calcium channel blockers (e.g. verapamil, diltiazem) should be avoided due to risk of severe bradycardia. Vasodilators should be titrated per the physician’s instructions to reduce blood pressure to specified parameters (e.g. < 140/90).
- Instruct patient about the importance of maintaining adequate adherence to medications to reduce the risk of having a CV event.
- Educate the patient on lifestyle interventions that reduces his risk of having a CV event including increasing aerobic exercise, minimizing salt intake to < 2 grams daily, and taking antihypertensive medications every day.
- Suggest getting a home blood pressure cuff to monitor blood pressure changes and prevent future episodes